Multivitamin use may cut risk of chemo-induced neuropathy

Multivitamin use may cut risk of chemo-induced neuropathy

(HealthDay)—Multivitamin use before diagnosis of breast cancer is associated with reduced risk of symptoms of chemotherapy-induced peripheral neuropathy, according to a study published online Sept. 1 in the Journal of the National Cancer Institute.

Gary R. Zirpoli, Ph.D., from the Roswell Park Cancer Institute in Buffalo, N.Y., and colleagues examined use of dietary supplements before and during treatment in relation to CIPN using data from questionnaires completed by 1,225 patients. The authors assessed supplement use in relation to CIPN; they used the National Cancer Institute Common Terminology Criteria for Adverse Events (CTCAE v. 3.0) and the self-reported Functional Assessment of Cancer Therapy/Gynecologic Oncology Group Neurotoxicity (FACT/GOG-Ntx) subscale.

The researchers found that there was an association for multivitamin use before diagnosis with reduced symptoms of CIPN (CTCAE-adjusted odds ratio, 0.6 [95 percent confidence interval, 0.42 to 0.87]; FACT/GOG-Ntx-adjusted OR, 0.78 [95 percent confidence interval, 0.61 to 1]). There was a marginal inverse correlation for use during treatment with CIPN (CTCAE-adjusted odds ratio, 0.73 [95 percent confidence interval, 0.49 to 1.08]; FACT/GOG-Ntx-adjusted odds ratio, 0.77 [95 percent confidence interval, 0.6 to 0.99]). There was no significant correlation for other supplement use, either before diagnosis or during treatment, with CIPN.

"Multivitamin use could be a surrogate for other related behaviors that are the actual drivers of the association with reduced CIPN," the authors write.

The study was partially funded by Amgen.


Explore further

Occult cancer found in ~5 percent with unprovoked VTE

More information: Abstract/Full Text (subscription or payment may be required)

Copyright © 2017 HealthDay. All rights reserved.

Citation: Multivitamin use may cut risk of chemo-induced neuropathy (2017, September 13) retrieved 20 July 2019 from https://medicalxpress.com/news/2017-09-multivitamin-chemo-induced-neuropathy.html
This document is subject to copyright. Apart from any fair dealing for the purpose of private study or research, no part may be reproduced without the written permission. The content is provided for information purposes only.
1 shares

Feedback to editors

User comments

Please sign in to add a comment. Registration is free, and takes less than a minute. Read more